Hail, Meade
- When
- June 9, 3:50 PM CST
- Where
- Meade County, 12 mi E of Meade State Park
- Measured
- 1.25 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.883, -99.900
18 hail, 14 tornado, 6 thunderstorm wind, 1 heavy rain, 1 flood, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 9, 1:25 PM CST, 2 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 225 PM CDT THU JUN 9 2005 .DISCUSSION... DAYS 1-2... PRIMARY CONCERN IS SHORT TERM SEVERE STORMS... OLD OUTFLOW BOUNDARY EXTENDS FROM CENTRAL OK INTO WESTERN KANSAS BETWEEN GCK AND DDC WITH LLJ ALONG IT AND UPPER LEVEL JET FROM SW TO CROSS IT THIS EVENING. FROM MORNING SOUNDING 94 OVER 64 GIVES OVER 5K J/KG AND BACKED LOW LEVEL FLOW ON EAST SIDE OF OFB PRODUCES A VERY HEALTHY SUBCLOUD LAYER HODOGRAPH. WE SHOULD EASILY GET A FEW SUPERCELLS IN CONVERGENCE ALONG THE OFB AND THE TORNADO THREAT COULD BE FAIRLY SIGNIFICANT AT LEAST EARLY ON IN THE STORMS DEVELOPMENT. THE MAIN UPPER LEVEL SHORT WAVE TROUGH HOWEVER LAGS THE SYSTEM A BIT TO THE SOUTHWEST AND WILL PROBABLY NOT PRODUCE ANY SIGNIFICANT FORCING UNTIL LATER THIS EVENING. BY THEN WE SHOULD SEE A LOT OF CONVECTION DEVELOP INTO A MULTICELLULAR CLUSTER ALONG AND NORTH OF THE COLD FRONT IN NORTHWEST KANSAS. BY TOMORROW, THE FRONT SHOULD SINK SOUTH INTO THE AREA AND WE MAY WELL SEE THUNDERSTORMS OFF AND ON THROUGHOUT THE DAY WITH ANOTHER MULTICELLULAR BEAST FORMING OVER MY CWA AND JUST EAST OF THE SURFACE LOW TOMORROW EVENING. DIDNT MAKE A LOT OF CHANGES IN THE GRIDS EXCEPT TO TRIM HIGHS TOMORROW AND ADJUST POPS TO FIT THINKING ABOVE. AS I TYPE THIS WE HAVE COORDINATED WITH SPC ON A TORNADO WATCH FOR ALL OF MY CWA THROUGH 04Z. DAYS 3-7... THE MEDIUM RANGE MODELS ARE IN GOOD AGREEMENT OUT THROUGH 84 HOURS. THE LATEST ECMWF FROM 09/00Z SUPPORTS HAVING A SHORT BREAK IN PRECIP CHANCES SUNDAY MORNING, BUT BRINGS A LARGE UPPER TROUGH THROUGH WESTERN KANSAS SUNDAY AND SUNDAY NIGHT. FOR THIS REASON, HAVE INCREASED POPS INTO THE CHANCE CATEGORY /40E & 30W/ SATURDAY NIGHT, DOWN TO ZERO SUNDAY MORNING, AND THEN BACK TO 40E/30W SUNDAY AFTERNOON. THIS UPPER TROUGH SHOULD BE MOVING THROUGH RAPIDLY, AND DROPPED POPS TO 20 SUNDAY NIGHT. HOPEFULLY, BY MONDAY, THE CHANCE FOR POPS WILL DIMINISH, AS WE ARE BETWEEN UPPER IMPULSES BY THAT TIME. BOTH THE GFS AND DGEX BRING AN UPPER LEVEL LOW, ALTHOUGH NOT TOO TIGHT OR DEEP, THROUGH CENTRAL KANSAS ON WEDNESDAY. SO INTRODUCED A SLIGHT CHANCE FOR TRW- WEDNESDAY AFTERNOON, AND THEN AGAIN AFTER MIDNIGHT WEDNESDAY NIGHT AS A SECOND LOBE OF UPPER VORTICITY ROTATES THROUGH. AS FAR AS TEMPERATURES, KEPT THE LOWER MAX TEMPS GOING FOR SUNDAY AND MONDAY, DUE TO AFTER AFFECTS OF THE COLD FRONTAL PASSAGE SUNDAY. THEN, WE SHOULD BEGIN SLOWLY WARMING UP AS AN UPPER LEVEL RIDGE BUILDS IN OVER THE ROCKIES AND WE GET INTO NORTHWESTERLY DOWN SLOPE AFFECTS. WARMED MAX TEMPS BACK UP TO THE 90S BY WEDNESDAY AND KEPT THEM THERE. AS FOR LOWS, MOSTLY MID 50S NW TO LOWER 60S SE MONDAY AND TUESDAY, RISING TO NEAR 60NW TO UPPER 60S SE BY THURSDAY. && .PRELIMINARY POINT TEMPS/POPS... DDC 62 83 63 81 / 30 60 80 30 GCK 58 81 59 80 / 30 60 80 20 EHA 57 81 60 85 / 20 60 80 20 LBL 61 82 62 84 / 30 60 80 20 HYS 59 83 61 80 / 30 60 80 40 P28 66 85 67 86 / 20 60 80 60 && .DDC WATCHES/WARNINGS/ADVISORIES... .KS...NONE. && JOHNSON/BURKE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1100 AM CDT THU JUN 9 2005 KSZ030-031-043>046-065-066-101000- ELLIS-LANE-NESS-PAWNEE-RUSH-SCOTT-STAFFORD-TREGO- 1100 AM CDT THU JUN 9 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT EXTREMELY UNSTABLE AIR COUPLED WITH A COLD FRONT AND THUNDERSTORM OUTFLOW BOUNDARY FROM LAST NIGHTS STORMS TO OUR EAST WILL PRODUCE THUNDERSTORMS LATE THIS AFTERNOON OVER PARTS OF NORTHWEST KANSAS. THESE STORMS ARE EXPECTED TO DEVELOP INTO A CLUSTER OF VERY STRONG THUNDERSTORMS TONIGHT AND MOVE EAST TO SOUTHEAST ACROSS KANSAS. WHILE THE STORMS MAY PRODUCE A LITTLE HAIL, THE MAIN DANGER WILL BE FROM TORRENTIAL RAINS AND STRONG OUTFLOW WINDS TONIGHT. ALONG AND NORTH OF A SCOTT CITY TO NESS CITY, LARNED AND ST JOHN IS THE AREA MOST THREATENED BY THESE STORMS TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SEVERE THUNDERSTORMS ARE A GOOD POSSIBILITY FRIDAY INTO FRIDAY NIGHT, AND THEN AGAIN ON SUNDAY, ALONG WITH LOCALLY HEAVY RAINS. .SPOTTER ACTIVATION STATEMENT... A FEW STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND TONIGHT. KSZ061>064-074>081-084>090-101000- BARBER-CLARK-COMANCHE-EDWARDS-FINNEY-FORD-GRANT-GRAY-HAMILTON- HASKELL-HODGEMAN-KEARNY-KIOWA-MEADE-MORTON-PRATT-SEWARD-STANTON- STEVENS- 1100 AM CDT (1000 AM MDT) THU JUN 9 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT ISOLATED SEVERE STORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. LARGE HAIL IS POSSIBLE WITH THE STRONGEST STORMS. THE BEST CHANCE OF STORMS WILL BE NORTHWEST OF A LINE FROM LIBERAL TO DODGE CITY TO LARNED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SEVERE THUNDERSTORMS ARE A GOOD POSSIBILITY FRIDAY INTO FRIDAY NIGHT, AND THEN AGAIN ON SUNDAY, ALONG WITH LOCALLY HEAVY RAINS. .SPOTTER ACTIVATION STATEMENT... A FEW STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND TONIGHT. JOHNSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 223 PM CDT THU JUN 9 2005 KSZ030-031-043>046-061>066-074>081-084>090-100400- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON- HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT- RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO- 223 PM CDT (123 PM MDT) THU JUN 9 2005 ...TORNADO WATCH #442 HAS BEEN ISSUED FOR ALL OF SOUTHWEST AND PART OF SOUTH CENTRAL KANSAS UNTIL 11 PM CDT... THE FOLLOWING COUNTIES ARE INCLUDED: BARBER...CLARK...COMANCHE...EDWARDS...ELLIS...FINNEY... FORD...GRANT...GRAY...HAMILTON...HASKELL...HODGEMAN...KEARNY... KIOWA...LANE...MEADE...MORTON...NESS...PAWNEE...PRATT...RUSH... SCOTT...SEWARD...STAFFORD...STANTON...STEVENS...AND TREGO TORNADOES...HAIL TO 3 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 80 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS. REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. 12
SPECIAL WEATHER STATEMENT...CORRECTED INCLUDED COUNTIES NATIONAL WEATHER SERVICE DODGE CITY KS 322 PM CDT THU JUN 9 2005 KSZ030-031-043>046-062>066-075>081-085>090-100400- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HASKELL- HODGEMAN-KEARNY-KIOWA-LANE-MEADE-NESS-PAWNEE-PRATT-RUSH-SCOTT-SE WARD-STAFFORD-STEVENS-TREGO- 223 PM CDT (123 PM MDT) THU JUN 9 2005 ...TORNADO WATCH #442 HAS BEEN ISSUED FOR MOST OF SOUTHWEST AND PART OF SOUTH CENTRAL KANSAS UNTIL 11 PM CDT... THE FOLLOWING COUNTIES ARE INCLUDED: BARBER...CLARK...COMANCHE...EDWARDS...ELLIS...FINNEY...FORD... GRANT...GRAY...HASKELL...HODGEMAN...KEARNY...KIOWA...LANE...MEADE... NESS...PAWNEE...PRATT...RUSH...SCOTT...SEWARD...STAFFORD...STEVENS... AND TREGO. TORNADOES...HAIL TO 3 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 80 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS. REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. 12
The Dodge City radar (KDDC), 125 km away, was scanning. The volume nearest the first event began at 21:50 UTC.
18 hail, 14 tornado, 6 thunderstorm wind, 1 heavy rain, 1 flood. Local standard time, as filed.
This was a landspout that did not hit anything.
Three windows were broken out of the house.
Significant damage was done to several farms, outbuildings and trees. One 1500 pound heifer was thrown 1/4 mile. The tornado actually made a loop traveling back west, south then back to the north and it dissipated rather rapidly (from video). Some of the structures were protected in a ravine but still sustained major damage. Several cottonwood trees with six foot diameter trunks were pulled out of the ground. This tornado did high-end F3 damage.
This tornado damaged trees, outbuildings and the roof to a house.
This wind occurred with the penny sized hail.
The rain fell in less than 2 hours.
Trees, outbuildings and one home received damage. Also a farm implement was overturned.
Three semi-trucks were rolled when the tornado crossed Interstate 70 east of Ogallah. One U.S. mail truck rolled twice.
This tornado did not hit anything.
This tornado did not hit anything.
This satellite tornado traveled southwest striking a center pivot sprinkler.
This tornado damaged outbuilds, trees and center pivot sprinklers.
This tornado did not hit anything.
This tornado did not hit anything.
This tornado did not hit anything.
This tornado damaged a home, trees, power lines and several center pivot sprinklers. The forward flanking downdraft heavily damaged the Fowler high school roof.
This wind occurred with the 1 inch diameter hail. Three inch tree limbs were also blown down.
Four to five inches of rain fell in several hours. Water rose out of fields and over roads in the extreme southwest part of the county, mainly over roads 104 and Zane.
This tornado did not hit anything.
Meade county reported 82,000 acres of crops with 70 percent damage and 2,300 acres with 40 percent damage from tornadoes, hail and high wind.
Four to five inch diameter tree limbs were blown down by the wind.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2005Every state in 2005This day in weather historyThe tornado archive for Kansas, 2005Warnings in Kansas, June 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5462221, 5462222, 5462223, 5462224, 5462225, 5462431, 5462226, 5462227, 5462432, 5462433, 5462228, 5462229, 5462230, 5462231, 5462434, 5462232, 5462435, 5462436, 5462437, 5462438, 5462439, 5462440, 5462441, 5462442, 5462233, 5462234, 5462235, 5460417, 5462236, 5462237, 5462238, 5462239, 5462240, 5462425, 5462426, 5462427, 5460418, 5462428, 5462429, 5462430.